Police are being warned to be extremely cautious when handling any drugs after 11 Connecticut officers fell ill during a recent heroin and fentanyl bust. The Associated Press reported that the SWAT agents suffered flu-like symptoms after bursting into an apartment in Hartford and finding themselves in a cloud of suspected drug particles. The particles were later identified as the painkiller fentanyl. The officers were treated at a hospital for symptoms including headache, nausea and lightheadedness.
Fentanyl, an opiate-based painkiller, which can be up to 50 times stronger than heroin, is dangerous to anyone who handles it. It is so potent that contact through skin or air particles can be fatal. The law enforcement officials in Hartford were not the first to become ill from exposure to fentanyl. A string of similar events led the DEA to issue an official warning about the substance in June.
“Fentanyl is being sold as heroin in virtually every corner of our country,” DEA Acting Deputy Administrator Jack Riley wrote in a news release. “It’s produced clandestinely in Mexico, and [also] comes directly from China. It is 40 to 50 times stronger than street-level heroin. A very small amount ingested, or absorbed through your skin, can kill you.”
Detectives learned this the hard way during an Atlantic City drug bust. The exposure occurred when they field-tested the confiscated drug. They recounted their experience on this video produced by the DEA.
“Just out of force of habit, I grabbed the bag and closed it up, forcing the air out of it so I’d get a good seal,” one detective said. “And when I did that, a bunch of it poofed into the air right into our face and we ended up inhaling it.
“You couldn’t breathe, very disoriented, and everything you did in your mind was exaggerated, I guess,” he said. “It was the most bizarre feeling that I would never ever want to experience again.”
Said another officer: “I felt like my body was shutting down. I thought I was dying.”
In the case of these two detectives, the substance they came into contact with was actually a mixture of cocaine, fentanyl and heroin. Tommy Farmer, a special agent in charge of the Tennessee Bureau of Investigation, told the AP that a speck of pure fentanyl, as small as a few grains of salt, can be lethal to a 250-pound man.
Fentanyl can be obtained via prescription for very severe pain; it’s also being manufactured abroad and smuggled into the country or manufactured illegally here in the U.S. It’s this type of fentanyl that is particularly dangerous because the potency varies widely.
Boynton Beach Police Chief Jeffrey Katz told the Palm Beach Post: “Anytime you have a substance that’s cooked up in people’s garages and labs, you never know what’s in it. Every recipe is different.”
Uniformed officers are encouraged to wear protective gloves and avoid handling or field-testing anything that looks like it could be the drug. Sgt. Mike Toles of the Indiana State Police said he’s warning his officers not to take any chances. “We’re telling our people, ‘If someone is telling you this is methamphetamine or heroin, don’t take their word for it. Assume it is fentanyl.’”
The danger to officers is intensified when they’re in an undercover situation because they can’t take the same kind of protective measures uniformed police officers employ. Unfortunately, undercover operations are often both common and necessary in the effort to combat the opioid epidemic. The only protection undercover officers have is Narcan, the anti-overdose medication. However, the potency of fentanyl — especially “home-cooked” fentanyl — has made Narcan less reliable.
“In one recent overdose, the drugs were so powerful that it took 10 times the normal dose of naloxone, also known as Narcan, to revive the addict,” Katz said. The DEA memo warns that canine units are at extreme risk of “of immediate death from inhaling fentanyl.” The dogs are taught to sniff out drugs so they’ll likely take in a significantly larger dose than an officer who comes into contact with the substance.
Forbes spoke to North Carolina State University veterinary pharmacist Gigi Davidson, who stressed that dogs believed to be exposed to fentanyl or any strong opioid should not be made to vomit, as is frequently suggested with other types of canine poisonings. Forcing dogs to vomit after opioid ingestion can cause them aspirate the drug from the stomach. Opioid exposure to the lungs is more deadly than via the gastrointestinal tract.
“Law enforcement officers should be trained in the administration of naloxone to fentanyl-exposed dogs, but again, a visit to a veterinarian immediately after exposure is advised,” said Davidson.
No matter how one might feel about the “war on drugs,” one thing is clear: fentanyl is an extremely toxic and potent substance. If it can kill a person who accidentally inhales it, it might be worth thinking twice before purposefully ingesting it.
By Katie McBride